Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 165, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 29, 1997, 9:34 PM CDT for Borden County, Dawson County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 1997, 9:34 PM CDT (02:34 UTC)
- Expired
- May 29, 1997, 10:35 PM CDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
Counties Borden County, TX, Dawson County, TX
The radar
The Midland/Odessa radar (KMAF), 101 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 8:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1725 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 2054 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 300234 RRA SVRMAF TXC033-115-300335- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 934 PM CDT THU MAY 29 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1035 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHWESTERN TEXAS ...WESTERN BORDEN COUNTY ...EASTERN DAWSON COUNTY AT 932 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 12 MILES SOUTHWEST OF GAIL OR 9 MILES EAST OF MIDWAY MOVING SOUTHEAST AT 10 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. MURDOCH/HUBER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 8:51 PM CDT, 43 minutes earlier.
Area forecast discussion, May 29, 8:51 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 850 PM CDT THU MAY 29 1997 SEVERE WEATHER CONTINUES ACROSS MUCH OF THE CWA WITH ACTIVE NW IN PLACE. SCATTERED TSTMS LOOKS GOOD. NO CHANGES ATTM. MURDOCH/HUBER
In the hours before
Special weather statement, May 29, 9:16 PM CDT, 18 minutes before
NMZ027-028-300320- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 916 PM CDT (816 PM MDT) THU MAY 29 1997 ...SEVERE THUNDERSTORM WATCH CANCELLED... THE SEVERE THUNDERSTORM WATCH FOR EDDY COUNTY HAS BEEN CANCELLED. THIS WILL BE THE LAST STATEMENT ISSUED CONCERNING THIS SEVERE THUNDERSTORM WATCH. HOWEVER...THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR CONDITIONS AND LATER STATEMENTS WILL BE ISSUED IF REDEVELOPMENT OCCURS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:00 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 65 min |
| May 29, 7:30 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 60 min |
| May 29, 8:07 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 63 min |
| May 29, 8:23 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 62 min |
| May 29, 8:27 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 63 min |
| May 29, 8:31 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 64 min |
| May 29, 9:12 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 33 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.